• The neuroleptic malignant syndrome (NMS) comprises hyperpyrexia, altered consciousness, muscular rigidity, and autonomic dysfunction. It is a rare idiosyncratic reaction to major tranquilizers, including the phenothiazines, butyrophenones, and thioxanthenes; haloperidol and fluphenazine enanthate or fluphenazine decanoate are the drugs most commonly incriminated. The syndrome occurs after therapeutic rather than toxic doses of neuroleptic drugs and is unrelated to the duration of therapy. The NMS is attributed to a disturbance of dopaminergic systems within the basal ganglia and hypothalamus. Associated laboratory abnormalities include leukocytosis, with elevated serum creatine phosphokinase (CPK) and liver enzyme concentrations. The NMS, which is known to some psychiatrists and neurologists but to few internists, probably is underdiagnosed; therefore, its true incidence is unknown. The NMS should be included in the differential diagnosis of any febrile patient with a history of neuroleptic treatment. Because the mortality of NMS is about 20%, early diagnosis and withdrawal of the neuroleptic drug therapy is crucial. Supportive treatment in a medical intensive care unit may be required.
(Arch Intern Med 1982;142:1183-1185)